Ohio, 2002

Flash Flood and Flooding in Ohio, June 13, 2002

June 13, 2002 · NWS ILN · 7 events in 5 counties and zones

6 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 9:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 9:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT THU JUN 13 2002

LTST SFC ANLYS SHWG LOW PRES IN SW IND BETWEEN KEVV AND KHUF WITH
FNTL BNDRY XTNDG E ACRS S CNTL IND THRU SRN OH AND INTO SW PA. AREA
RADARS STILL SHWG LARGE SWATH OF PCPN ALG IL/IND BORDER PUSHG E. IR
SAT PIX SHWG WARMING CLD TOPS PAST FEW HRS WITH NRN PORTIONS OF PCPN
BUT COOLING WITH SRN PORTION. AMS ONCE AGN PROGD TO DESTABLIZE THRU
THIS AFTN WITH SFC BASED CAPES FCST TO BE IN THE 1500-2000 J/KG
RANGE. HOWEVER... CLDS AND PCPN APRCHG FM THE W MAY LIMIT THAT
SOMEWHAT AS WE HEAD INTO THIS AFTN.  STILL THO...WITH SFC LOW PUSHG
E AND BNDRY ACTING AS FOCUSING MECHANISM...WL GO AHD AND BUMP UP
POPS TO CAT IN THE S AND LIKELY IN THE N FOR THIS AFTN. WITH HIGH
PWS...WL ALSO ADD LCLLY HEAVY RAIN ACRS THE S BUT WL HOLD OFF ON
ISSUING FFA AS ONE HR FFG VALUES GNRLY RUNNING IN THE 1.5 TO 2.0
INCH RANGE. WITH PCPN AND CLDS MOVG IN...WL GO AHD AND BUMP DOWN
TEMPS A CAT FOR THE W TDA. AS FOR SVR...WND FIELDS FAIRLY WK AND
INSTBLTY MAY END UP BEING A LTL LIMITED. A FEW STORMS STILL MAY
BE CAPABLE OF PRODUCING SOME GUSTY WINDS AS MAX DELTA THETAE VALUES
OFF FCST SNDGS FOR THIS AFTN IN EXCESS OF 25 DGRS.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Jun 13, 11:45 AM EST, 1 hour 45 minutes before
INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074-
077>082-088-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1245 PM EDT THU JUN 13 2002

A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE OHIO VALLEY THROUGH THIS EVENING. OCCASIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND A CHANCE OF
THUNDERSTORMS WILL PERSIST INTO EARLY EVENING.

THE POSSIBILITY EXISTS THAT A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES.

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flood, Ross

When
June 13, 1:30 PM EST to 2:15 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Flood, Ross

When
June 13, 6:10 PM EST to 7:00 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Flood, Preble

When
June 13, 6:44 PM EST to 8:00 PM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Flood, Montgomery

When
June 13, 8:00 PM EST to 8:45 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Flood, Greene

When
June 13, 9:30 PM EST to 10:30 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Flood, Clark

When
June 13, 9:30 PM EST to 10:30 PM EST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed across south central Ohio during the late afternoon, producing locally heavy amounts of rain in a short time. Several reports of high water over roads were reported throughout Ross County into the early evening. More thunderstorms developed across the Miami Valley during the evening as a weak low pressure system moved through the Ohio Valley. High water closed several roads in the Dayton and Eaton areas. Basements were flooded on the south side of Dayton, mainly in Kettering and Miamisburg.

Flash Flood, Clark

When
June 13, 10:55 PM EST to 11:25 PM EST
Where
Clark County, 4 mi S of Springfield
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Three to four inches of rain fell across southern Clark County as thunderstorms pushed slowly east during the late evening. A car was washed into a flooded ditch near the Springfield Airport along US 68. High water caused several road closures across the southern part of the county, with basements flooded on the south side of Springfield.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304482, 5304483, 5304484, 5304485, 5304486, 5304487, 5304488.